Iowa, 2019

Flooding in Iowa, May 28 to 31, 2019

May 28 to 31, 2019 · NWS OAX · 6 events in 3 counties and zones

Flooding continued along the Missouri River through the month of May. Increased flood levels prompted the closure of Interstate 29 once again, from Highway 34 southward to the Missouri Border, and from I680/29 split northward to the I680/80 split.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Flooding continued along the Missouri River through the month of May. Increased flood levels prompted the closure of Interstate 29 once again, from Highway 34 southward to the Missouri Border, and from I680/29 split northward to the I680/80 split. Gavins Point Dam releases were increased from 55,000 cfs to 75,000 cfs by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 28, 11:30 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 28, 11:30 AM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1230 PM CDT Tue May 28 2019

.UPDATE...
Issued at 1227 PM CDT Tue May 28 2019

Moderate risk of severe storms for southeast NE and southwest IA.
Storms moving through southeast NE remain well north of the warm
front and would have a small hail threat, but would not be the
main show. Expecting stronger, and possibly tornadic storms to
develop AFTER 230 pm through this evening, initially in southeast
NE, and then moving into southwest IA. Farther north, storms
remain well north of the warm front through the evening with
mainly a hail threat, but with gusty winds too.

UPDATE Issued at 637 AM CDT Tue May 28 2019

Have allowed Severe Thunderstorm Watch to expire at 6 AM. Last of
severe storms has just moved out of Page County Iowa, however more
showers and thunderstorms will affect most of eastern Nebraska and
southwest Iowa for a few more hours this morning.

&&

.SHORT TERM...(Today through Thursday)
Issued at 319 AM CDT Tue May 28 2019

Risk of severe thunderstorms and flooding through tonight is the
primary forecast concern.

Upper low pushing into western Colorado early this morning is
forecast to drift into western Nebraska by Wednesday morning, then
gradually fill through Thursday but maintaining mid level weakness
across much of our region. Thus the threat of thunderstorms will
remain in the forecast through at least then.

The best setup for strong to severe storms will come this afternoon
and evening as strong mid level wind fields ahead of approaching
system overspread the Plains. Surface low is forecast to move
through western Kansas toward south central Nebraska by this
evening, pulling effective warm frontal boundary into southeast
Nebraska. Very unstable airmass will reside south of this boundary,
with 2500 J/kg SBCAPE likely. Southwesterly bulk shear vectors are
expected to cut surface front at a steep angle with a magnitude 40-
50kt, suggesting discrete storm mode and attendant risk for large
hail, damaging winds and isolated tornadoes.  Elevated convection
north of the front will still be capable of large hail and damaging
winds.

This morning's activity will continue to pose a wind and isolated
hail risk and waves of storms across the state march east. However
more likely is the rainfall of an inch or two that could accumulate
before this activity weakens later this morning.

Various convection-allowing model solutions blow up initial
afternoon convection just after 18Z in southeast Nebraska, expanding
north and east across eastern Nebraska and southwest Iowa by 21Z.
Then an increasing low level jet with approach of surface low will
continue threat for storms well into the evening before lifting
northeast. These additional rounds of storms will focus on far
eastern Nebraska and southwest Iowa. The combination of morning
rains, afternoon rounds of storms, and very wet antecedent soil
conditions in these areas suggest a heightened flash flood risk as
any additional rain will runoff very quickly. Thus have issued a
flash flood watch from the Omaha Metro south and east through
southeast Nebraska and southwest Iowa.

With upper low remaining over our area through Thursday, will have to
maintain at least small shower and thunder chance. Otherwise
somewhat cool-ish temps in the 60s to 70s should rule through
Thursday.

.LONG TERM...(Thursday night through Monday)
Issued at 319 AM CDT Tue May 28 2019

A relative lull in the convective action we've see over the past
couple of weeks will continue from late this week into early next
week. Upper low/trough in the Plains is forecast to rotate southeast
as northwest mid level flow overspreads our region through the
weekend. While occasional ripples in that flow may spark some
convection from time to time, the widespread severe of late is not
expected. However a deepening low off the California coast will
eventually move inland and may ramp up severe chances in the Plains
later next week. But before then, the Friday through Monday period
should be relatively quiet with temperatures a few degrees either
side of 80 each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue May 28 2019

MVFR ceilings at most locations, eventually transitioning to IFR
through the period. Scattered showers in the vicinity at KLNK/KOMA
initially, and while a rumble of thunder could affect KLNK 18-19z,
thunder likely not to impact the TAF sites until 01-02z, and
lingering through 04-08z. East northeast winds eventually becoming
northerly through time.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ052-053-067-
     068-090>093.

IA...Flash Flood Watch through Wednesday morning for IAZ069-079-080-
     090-091.

&&

UPDATE...DeWald
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DeWald
Hazardous weather outlook, May 28, 10:55 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1155 AM CDT Tue May 28 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1155 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon and evening,
especially in southeast Nebraska and southwest Iowa.
Thunderstorms developing in north central Kansas are forecast
cross into southeast Nebraska by around 2 pm, then continue moving
northeast into southwest Iowa by around 3 to 4 pm. These storms
are capable are large hail and damaging winds, along with
tornadoes. The greatest threat is along and south of a line from
Beatrice to Nebraska City in Nebraska, to Red Oak Iowa.

After these storms develop, additional strong thunderstorms could
develop between 4 and 7 pm south of Interstate 80. Some of the
storms could still produce a tornado across southeast Nebraska
this evening. Farther north, elevated storms could produce large
hail and gusty winds through the remainder of the evening.

Also, additional heavy rain is likely from storms through
tonight. The heaviest rain is forecast again, south of Interstate
80 across southeast Nebraska and southwest Iowa, where an
additional 1 to 3 inches of rain could occur. Thus, a flash flood
watch is in effect for that area.

In addition to the risk of flash flooding, river and creek
flooding will continue in southeast Nebraska and southwest Iowa,
including the Missouri River from Blair downstream to past Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor to moderate river flooding will continue along the Missouri
River from Blair south to Rulo. Other small rivers and streams
will continue to run high mainly in southeast Nebraska and
southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed along and south of Interstate
80 on this afternoon and evening.

DeWald

In the hours before

Local storm report, May 28, 9:34 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1034 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     FLOOD            2 WSW WAHOO             41.21N 96.66W
05/28/2019                   SAUNDERS           NE   PUBLIC

            WATER IS OVER HIGHWAY 92 WEST OF WAHOO.

&&

PEARSON
Local storm report, May 28, 10:48 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     TSTM WND GST     2 NE ASHLAND            41.06N 96.35W
05/28/2019  M84 MPH          SAUNDERS           NE   TRAINED SPOTTER

            MEASURED BY PERSONAL WEATHER STATION. LARGE
            COTTONWOOD TREES DOWNED AND SOME ROOF DAMAGE
            IN THE SANDY PT. AREA.

&&

ZAPOTOCNY
Local storm report, May 28, 12:37 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
137 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND GST     3 SSW ASHLAND           41.00N 96.40W
05/28/2019  E75 MPH          CASS               NE   PUBLIC

            DAMAGE TO OUTBUILDINGS. DELAYED REPORT.

&&

ZAPOTOCNY
Local storm report, May 28, 1:02 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
202 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HAIL             2 SE BOYS TOWN          41.24N 96.10W
05/28/2019  E1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            HAIL PEA TO QUARTER SIZE, DRIFTS UP TO 2
            FEET DEEP COVERING ROADS.

0440 AM     FLASH FLOOD      2 SE BOYS TOWN          41.24N 96.10W
05/28/2019                   DOUGLAS            NE   TRAINED SPOTTER

            2.5 INCHES OF RAIN. ROAD CLOSED. NEARBY
            BASEMENTS FLOODED.

&&
Local storm report, May 28, 2:47 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 ESE FALLS CITY        40.06N 95.56W
05/28/2019  E1.00 INCH       RICHARDSON         NE   PUBLIC

            1.20 OF RAIN ALSO.

&&

DEWALD
Local storm report, May 28, 3:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            1 WSW LINCOLN           40.81N 96.71W
05/28/2019                   LANCASTER          NE   LAW ENFORCEMENT

            SEVERAL ROADS STILL IMPACTED IN LINCOLN WITH
            HIGH WATER FROM THIS MORNING.

&&

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Mills

When
May 28, 3:25 PM CST to 4:25 PM CST
Where
Mills County, 1.48 mi SSW of Pacific Jct to 3.85 mi W of Tabor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.000, -95.810

Mills county Emergency Management is recommending residents prepare for evacuation west of Interstate 29. This is due to continued rising water on the Missouri River, and water escaping prior levee breaches from March flooding. Water was beginning to encroach on some roads in the area.

Flood, Mills

When
May 28, 6:39 PM CST to May 31, 11:59 PM CST
Where
Mills County, 1.56 mi W of Pacific City to 1.74 mi WNW of Pacific City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.050, -95.850

Highway 34 closed due to High water from the Missouri River.

Flood, Mills

When
May 29, 10:00 AM CST to May 31, 11:59 PM CST
Where
Mills County, 0.55 mi W of Pacific City to 0.41 mi W of Tabor
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.049, -95.831

Interstate 29 closed again from Highway 34 south to the Missouri Border.

Flood, Fremont

When
May 29, 10:00 AM CST to May 31, 11:59 PM CST
Where
Fremont County, 1.61 mi WNW of Bartlett to 0.96 mi WSW of Percival
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.889, -95.808

Interstate 29 closed again from Highway 34 south to the Missouri Border.

Flood, Pottawattamie

When
May 29, 10:00 AM CST to May 31, 11:59 PM CST
Where
Pottawattamie County, 0.29 mi SSW of Ascot to 0.72 mi E of Ascot
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.346, -95.902

Interstate 29 closed again from the I680/I29 split northward to the I680/80 split.

Flood, Pottawattamie

When
May 31, 7:00 PM CST to 11:59 PM CST
Where
Pottawattamie County, 1.56 mi W of Ascot to 0.74 mi WSW of Ascot
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.350, -95.930

Interstate 680 between the Missouri River and Interstate 29 closed again in both directions due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816667, 816668, 816670, 816673, 816676, 816664.